Missouri, 2013

Damaging Wind in Missouri, May 30, 2013

May 30, 2013 · NWS PAH · 1 event in 1 county or zone

Clusters of thunderstorms moved north-northeast across southeast Missouri. The storms occurred in a southwesterly flow of moist and moderately unstable air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms moved north-northeast across southeast Missouri. The storms occurred in a southwesterly flow of moist and moderately unstable air. The storms were enhanced by a 500 mb shortwave extending from the Ozarks to the Lower Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 30, 2:19 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, May 30, 2:19 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
319 PM CDT THU MAY 30 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 318 PM CDT THU MAY 30 2013

SCATTERED CONVECTION WILL CONTINUE OVER MUCH OF THE AREA THROUGH
SUNSET. WILL CONTINUE TO MONITOR SOUTHERN ILLINOIS FOR SEVERE
WEATHER POTENTIAL...BUT THE MAIN FOCUS REMAINS TO THE NORTH OF OUR
AREA.

ALL OF THE CONVECTION TO OUR WEST WILL LIKELY CONJEAL INTO A
COMPLEX THAT WILL MOVE EASTWARD THROUGH THE REGION TONIGHT. TRIED
TO TIME A BAND OF LIKELY POPS EASTWARD ACROSS THE AREA THROUGH THE
NIGHT. HPC QPF IS ON BOARD WITH THIS IDEA AND IS ADVERTISING 3/4
TO 1 INCH IN THE BAND. WOULD NOT EXPECT IT TO BE SEVERE...BUT WILL
HAVE TO MONITOR THROUGH THE EVENING.

FRIDAY APPEARS AS THOUGH IT WILL BE MOSTLY DRY. THE OVERNIGHT BAND
MAY LINGER IN THE PENNYRILE EARLY IN THE MORNING...BUT OTHERWISE
THE FOCUS WILL LIKELY BE NORTH OF THE AREA. WILL KEEP POPS AT
CHANCE LEVELS...WITH SLIGHTS IN THE FAR SOUTH. CANNOT RULE OUT
DIURNAL CONVECTION...BUT THE AIRMASS MAY BE THOROUGHLY STABILIZED
BY THE CONVECTION LATE TONIGHT. THE WIND FIELDS SHOULD BE
BETTER...SO SEVERE WEATHER WILL BE A CONCERN IF ROBUST CONVECTION
CAN DEVELOP.

THE MODELS HAVE A NICE SIGNAL FOR A NEARLY EAST/WEST BAND OF
CONVECTION DEVELOPING SOUTHWARD THROUGH THE AREA LATE FRIDAY
NIGHT INTO SATURDAY. SEVERE WEATHER WILL BE A CONCERN FRIDAY
NIGHT AND SATURDAY...WITH GOOD FORCING AND BETTER WIND FIELDS
EXPECTED. NOT SURE WHAT THINGS WILL LOOK LIKE LATER SATURDAY...BUT
WILL KEEP HIGH LIKELY POPS SATURDAY INTO SATURDAY NIGHT AHEAD OF
THE COLD FRONT...AND WOULD EXPECT SEVERE POTENTIAL UNTIL THE FRONT
PASSES.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 318 PM CDT THU MAY 30 2013

THERE MAY BE LINGERING SHOWERS AND TSTMS IN WRN KY AND SWRN IND FOR
A WHILE AFTER SUNRISE ON SUNDAY AS A DRIER AND SOMEWHAT COOLER
AIRMASS FILTERS IN ON NRLY WINDS. A DRY PERIOD WILL CONTINUE THROUGH
TUE NIGHT. MON/MON NIGHT WILL BE THE COOLEST PERIOD BEFORE A GENTLE
REBOUND IN TEMPS STARTS ON THE BACKSIDE OF A SFC RIDGE AXIS. BY
WED...SCATTERED SHOWERS AND TSTMS MAY BE AROUND IN THE NWRN HALF OF
THE PAH FORECAST AREA AS ANOTHER MID LEVEL SHRTWV AND SFC LOW AND
FRONTSL SYSTEM APPROACHES THE REGION. THE EVOLUTION OF THIS SYSTEM
IS A BIT MURKY IN THE MED RANGE MODEL DATA...ESPECIALLY ON DAY7/THU.
AT THIS TIME...IT APPEARS THAT PCPN CHANCES MAY BE BEST THEN...WITH
PLENTY OF ATMOSPHERIC MOISTURE AROUND.

&&

.AVIATION...
ISSUED AT 1259 PM CDT THU MAY 30 2013

LOW CONFIDENCE IN THE 18Z TAFS. SCATTERED THUNDERSTORMS CURRENTLY
NEAR KCGI WILL FORCE INCLUSION OF A VCTS THERE THROUGH MUCH OF THE
AFTERNOON. WILL ADDRESS THE OTHER SITES AS RADAR DICTATES THIS
AFTERNOON. CERTAINLY CANNOT RULE OUT TS AT ANY SITE THIS
AFTERNOON.

THE 12Z MODELS SEEM TO AGREE ON MORE CONVECTION MOVING
EASTWARD ACROSS THE AREA FROM LATE THIS EVENING INTO THE OVERNIGHT
HOURS. INCLUDED TS IN A TEMPO AT KCGI AND KPAH AND JUST A PROB30
FARTHER EAST OVERNIGHT. ALL SITES WILL HAVE SOME POTENTIAL FOR
MVFR CEILINGS BY MID-MORNING FRIDAY.

GUSTY SOUTH WINDS WILL CONTINUE AT ALL SITES INTO THE
EVENING...IF NOT THROUGH THE NIGHT. THEY WILL DIMINISH SOME AFTER
SUNSET...AND PICK UP AGAIN FRIDAY MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ILZ075>078-
     080>094.

MO...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR MOZ076-086-
     087-100-107>112-114.

IN...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR INZ081-082-
     085>088.

KY...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KYZ001>022.

&&

SHORT TERM...DRS
LONG TERM...DB
AVIATION...DRS
Hazardous weather outlook, May 30, 2:35 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
335 PM CDT THU MAY 30 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
335 PM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH SUNSET. A FEW SEVERE
STORMS WILL BE POSSIBLE OVER NORTHERN PORTIONS OF SOUTHEAST
MISSOURI...ALL OF SOUTHERN ILLINOIS AND THE EVANSVILLE TRI STATE.
A TORNADO WATCH HAS BEEN ISSUED FOR AREAS WEST OF A LINE FROM CAPE
GIRARDEAU MISSOURI TO BENTON AND MT VERNON ILLINOIS UNTIL 8 PM.
DAMAGING WINDS AND A BRIEF TORNADO WILL BE POSSIBLE IN AREAS TO
THE WEST OF INTERSTATE 57...WHILE LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY CONCERNS OVER THE EVANSVILLE TRI STATE.

GUSTY SOUTH WINDS WILL CONTINUE THROUGH SUNSET. A LAKE WIND
ADVISORY IS IN EFFECT UNTIL 8 PM.

A BAND OF THUNDERSTORMS WILL MOVE EAST THROUGH THE REGION LATER
THIS EVENING AND OVERNIGHT. LOCALLY HEAVY RAINFALL WILL BE THE
PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE AREA FRIDAY
THROUGH EARLY SUNDAY. A COUPLE PERIODS OF SEVERE WEATHER WILL BE
POSSIBLE UNTIL THE COLD FRONT MOVES THROUGH THE REGION SATURDAY
NIGHT. DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES WILL BE
POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN FRIDAY
THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS IN THE TORNADO WATCH AREA AND OVER THE EVANSVILLE TRI
STATE AREA SHOULD BE PREPARED FOR ACTIVATION LATE THIS AFTERNOON
INTO THE EARLY EVENING. SPOTTERS THROUGHOUT THE AREA SHOULD BE
PREPARED FOR ACTIVATION FRIDAY THROUGH SATURDAY NIGHT.

DRS

In the hours before

Special weather statement, May 30, 11:56 AM CST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1256 PM CDT THU MAY 30 2013

ILZ084-MOZ076-086-087-301830-
BOLLINGER MO-CAPE GIRARDEAU MO-JACKSON IL-PERRY MO-
1256 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN JACKSON COUNTY IN
SOUTHERN ILLINOIS...AND PERRY...NORTHWESTERN CAPE GIRARDEAU AND
NORTHERN BOLLINGER COUNTIES IN SOUTHEAST MISSOURI UNTIL 130 PM CDT...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ALLIANCE...OR 14 MILES NORTHWEST OF
BOLLINGER MILL STATE HISTORIC SITE...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  PERRYVILLE...DAISY...OAK RIDGE...SILVER LAKE...OLD APPLETON...
  LONGTOWN AND LITHIUM.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

PS
Local storm report, May 30, 2:28 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
328 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     FUNNEL CLOUD     5 WSW SESSER            38.06N 89.14W
05/30/2013                   PERRY              IL   TRAINED SPOTTER

            ROTATION WAS AT LEAST HALFWAY TO THE GROUND. TREE LINE
            WAS IN THE WAY TO SEE THE REST OF IT.

&&

DLL
Local storm report, May 30, 2:30 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     FUNNEL CLOUD     5 E TAMAROA             38.14N 89.14W
05/30/2013                   JEFFERSON          IL   EMERGENCY MNGR

&&

DLL
Local storm report, May 30, 5:20 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
620 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     OWENSBORO               37.76N 87.12W
05/30/2013                   DAVIESS            KY   TRAINED SPOTTER

            TREE BRANCHES BREAKING OFF ON THE WEST SIDE OF OWENSBORO.

&&

PS

The radar

The Paducah radar (KPAH), 135 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
May 30, 5:25 PM CST
Where
Wayne County, Wappapello
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.930, -90.280

Several large tree limbs up to six inches in diameter were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449067.